Nebraska, 2004

Flash Flooding and Hail in Nebraska, July 10 to 11, 2004

July 10 to 11, 2004 · NWS LBF · 3 events in 3 counties and zones

2 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$12,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 10, 1:31 PM CST, 8 hours 39 minutes earlier.

Area forecast discussion, Jul 10, 1:31 PM CST, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
231 PM CDT SAT JUL 10 2004

...FORECAST CONCERNS TSTMS TONIGHT AND TEMPERATURES THEREAFTER...

.DISCUSSION...
SHORT TERM...
VERY HEALTHY 800MB THETA E RIDGE TONIGHT AND A WEAK CAP NEAR 12C WILL
ALLOW FOR ONE MORE ROUND OF TSTMS TO DEVELOP. PRECIPITABLE WATER
INCREASES TO OVER 1.5 INCHES AND K INDEX PER ETA SNDGS RISE INTO
THE MID 40S.  THE MEAN STORM MOTION IS NEAR 10KT. SIGNIFICANT
SHORT WAVE IS BEGINNING TO EMERGE ACROSS THE FRONT RANGE ON CUE.
ISSUED A FLOOD WATCH FOR SRN AND ERN PTNS OF FCST AREA. FEEL ONE MORE
RAIN EVENT LIKE LAST NIGHT WILL BE SUFFICIENT FOR FLOODING.

EXTENDED...
THEREAFTER...BOTH THE AVN AND ETA STRENGTHEN CAP ACROSS ALL OF
THE FCST AREA.  THIS CAP HOLDS SUNDAY AND MONDAY BUT BREAKS DOWN
TUESDAY AND WEDNESDAY WITH AVN SUGGESTING NOCTURNAL MCS DEVELOPMENT
EACH NIGHT.

AT THE SFC...HAVE DISCOUNTED THE ETA 2M TEMPS AS RECENT RAINS WILL
AFFECT THE SFC ENERGY BUDGET AND ALLOW FOR SOMETHING CLOSE TO OR
BELOW GUIDANCE FOR HIGHS.  ACTUALLY WENT A LITTLE BELOW GUIDANCE
SINCE THE RAINFALL HAS BEEN ABOVE NORMAL.  BOTH THE ETA AND AVN
GUIDANCE MAX TEMPS LOOK OVERDONE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ZONES 009-010-027>029-
038-058-059-069>071 LATE THIS AFTN THRU TONIGHT.

&&

CDC
Hazardous weather outlook, Jul 10, 2:07 PM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT SAT JUL 10 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-110204-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
307 PM CDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

HEAVY RAIN WILL BE THE MAIN CONCERN WITH THE THUNDERSTORMS TONIGHT.
AN UPPER LEVEL DISTURBANCE LIFTING OUT OF THE CENTRAL ROCKIES WILL
ENCOUNTER ABUNDANT MOISTURE AS IT SLIDES INTO THE PLAINS...PRODUCING
SCATTERED THUNDERSTORMS.  RAINFALL FROM THE THUNDERSTORMS WILL RUNOFF
QUICKLY AS THE GROUND IS ALREADY SATURATED FROM STORMS EARLY SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON SUNDAY...MAINLY OVER SOUTHWESTERN
PORTIONS OF THE OUTLOOK AREA.  AT THIS TIME..NO SEVERE WEATHER IS
ANTICIPATED...HOWEVER A FEW THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL.

AFTER SUNDAY...MAINLY DRY CONDITIONS ARE EXPECTED AS A LARGE RIDGE OF
HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DDB

The radar

The North Platte radar (KLNX), 53 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Logan

When
July 10, 10:10 PM CST
Where
Logan County, Stapleton
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.483, -100.517

Flash Flood, Hayes

When
July 11, 1:00 AM CST to 5:00 AM CST
Where
Hayes County, Hayes Center
Property damage
$10,000
Crop damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Flash flooding from nearly stationary thunderstorms caused two to three culverts to be washed out and water to flow over several roadways, mainly in the eastern part of Hayes County.

Flash Flood, Frontier

When
July 11, 1:00 AM CST to 5:00 AM CST
Where
Frontier County, 18 mi W of Stockville
Crop damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Flash flooding from nearly stationary thunderstorms caused water to flow over numerous roads, mainly in western Frontier County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411537, 5411538, 5411539.